Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 4, NWS Hastings, NE

May 9, 2023Franklin County, Harlan County, Nebraska

NWS Hastings, NE issued this tornado warning at May 9, 2023, 9:46 AM CDT for Franklin County, Harlan County, Nebraska. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2023, 9:46 AM CDT (14:46 UTC)
Expired
May 9, 2023, 9:57 AM CDT
In force
11 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WFUS53 KGID 091446
TORGID
NEC061-083-091515-
/O.NEW.KGID.TO.W.0004.230509T1446Z-230509T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
946 AM CDT Tue May 9 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northwestern Franklin County in south central Nebraska...
  East central Harlan County in south central Nebraska...

* Until 1015 AM CDT.
    
* At 946 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Republican City, or 21 miles south of Holdrege,
  moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bloomington around 1005 AM CDT.

Other locations in the path of this tornadic thunderstorm include
Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4010 9930 4015 9932 4030 9900 4010 9896
TIME...MOT...LOC 1446Z 256DEG 29KT 4014 9926 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Mangels
1 follow-up statement
512 
WWUS53 KGID 091457
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
957 AM CDT Tue May 9 2023

NEC061-083-091507-
/O.CAN.KGID.TO.W.0004.000000T0000Z-230509T1515Z/
Franklin NE-Harlan NE-
957 AM CDT Tue May 9 2023

...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN AND EAST CENTRAL
HARLAN COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until noon CDT for
south central Nebraska.

LAT...LON 4010 9930 4015 9932 4030 9900 4010 9896
TIME...MOT...LOC 1456Z 256DEG 29KT 4016 9916 

$$

Mangels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 9, 7:02 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 9, 7:02 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
702 AM CDT Tue May 9 2023

...AVIATION AND MESOSCALE UPDATE...

.Mesoscale Discussion...
Issued at 655 AM CDT Tue May 9 2023

Severe Thunderstorm Watch has been issued for areas along and S of
the NE/KS state line through noon. No major changes to thinking
expressed earlier/below other than that latest trends may be to
shift the greatest threat a tad S, perhaps more solidly S of the
state line. Severe activity near MCK may move NE/ENE over the next
hr, or so, but with time the prevailing storm motion should turn
more E, then even ESE/SE towards midday. Reservoir of MUCAPE up to
around 2000 J/kg is already in place, and this may incr as steeper
lapse rates shift eastward. Latest regional VADs are sampling
40-50+kt of effective shear so supercells with very large hail
remain greatest concern. Most pressing mesoscale factors to
monitor later this morning and early afternoon will be potential
for activity to gradually bec sfc based. Backed low level flow
amidst rising Tds into the 60s could lead to incr tornado threat
if activity lingers near the sfc warm front.

&&

.DISCUSSION...(Today through Monday)
Issued at 510 AM CDT Tue May 9 2023

Key Messages:

* Primary forecast concern/impact will be potential for severe
  weather each of the next few days as an active pattern returns.

* The first round of potential severe weather will probably come
  this morning for roughly S half of CWA. Large hail is the main
  concern.

* The next best chance for severe thunderstorms looks to be on Thu
  as the primary upper low ejects through the Central Plains,
  though additional periods of strong/severe storms can't be
  ruled out tonight through Wednesday night.

* Most areas will have several chances for much-needed moisture
  this week, and hopefully the moisture becomes realized as a much
  drier pattern sets in this weekend and continues through much of
  the following week.

* Temperatures will be the most stable aspect of the forecast (and
  unusually stable at that for mid to late spring in the Plains!)
  with persistent 70s-80s for highs, and 50s-60s for lows.

Forecast Details:
Will focus much of this discussion on the first few periods as
there really isn't any additional clarity to forecast details Thu
into Fri. As previous discussions have alluded to, it's a murky
forecast/pattern with each day's sensible weather details largely
dependent on tstm evolution over the previous 12-24 hrs.

Right off the bat, will state that the potential for elevated
supercells with large hail this AM into early aftn has appeared to
incr quite a bit over the past 12-24 hrs. Latest CAMs have
converged towards a solution of elevated tstms developing in the
11-14Z time frame within zone of enhanced low level theta-e
advection and steep isentropic ascent on S/SE fringes of mid-level
shortwave evident in latest WV imagery over NE CO/W NE. Appears
zone of greatest tstms chcs will be relatively confined to an area
roughly 30-40mi on either side of the NE/KS state line. Time
lagged HRRR data has been pretty consistent in keeping strongest
simulated refl cores S of Hwy 6 corridor. Have bec incr concerned
at potential for large hail, possibly up to at least golf ball
size, due to overlap of forecast MUCAPE 1500-2500 J/kg and 40-55kt
of effective deep layer shear. Forecast soundings in the 15Z-18Z
time frame from several models near the state line reveal very
steep H7-H5 lapse rates 7.5-8.0 C/km (which coincides with optimal
hail growth temps of -20C to -30C) and decent clockwise curvature
and length to hodographs, even when removing the stable lowest
1km. Furthermore, E/ESE 1-6km shear vectors/mean storm motion
suggests cells will be able to traverse the instability gradient
and maintain unstable inflow thru the AM before perhaps even bec
sfc based by midday and into the early aftn near or just S/SE of
Beloit. Conceptual model and good CAM run-to-run and model- to-
model agreement are sufficient for incl mention of severe storms
and large hail within the grids for roughly areas along and S of
the state line. Time frame of greatest concern is 14Z to 19Z - which
is climatologically pretty unusual! Thereafter,uncertainty
regarding storm prop and potential for new development along SW
flank/outflow increases, though I want to stress that this
uncertainty shouldn't necessarily imply a lesser threat for severe
wx. In fact, could envision iso re-development along any outflow
boundaries this aftn/early eve, in which all modes of severe wx
would be poss owing to continued steep lapse rates, strong
instability/shear, and moistening/backed low level flow. Any late
aftn/eve convection is just very conditional on how activity
evolves this morning, but would probably favor far S/SW zones.

Uncertainty of storm evolution today also casts uncertainty on
high temperatures. Models range anywhere from mid 60s to mid 80s.
Nudged temps down a few deg given likelihood for at least some
cloud debris to linger into the aftn, though also think some W
zones esp. should see some clearing by late aftn.

Generally speaking, think most areas will be mainly dry this eve
into early overnight. Around 06Z, some CAMs develop an arc of
elevated convection over mainly south central NE zones while
others propagate activity eastward off the High Plains. Most
guidance is less organized/intense compared to this AM, probably
due to MUCAPE mostly less than 1500 J/kg and less effective shear.
However, continued plume of steep mid level lapse rates and
30-35kt of eff shear could still support some marginally severe
hail in most intense cores. WPC has been insistent on placing a
"Slight Risk" for excessive rainfall over roughly S half of CWA
for today and tonight, though locally we feel dry antecedent
conditions (ongoing drought, 30-day pcpn avg 25-75 percent of
normal across most of CWA, top soil moisture levels in the 5-15th
percentile), mostly progressive nature of convection, relatively
tame PWATs, and distinct possibility that the most intense
rain doesn't overlap in time and space suggests this is a very
iso concern and not one worth messaging at this time. If training
convection becomes more likely, then may need more emphasis.

As mentioned above, details regarding convective
coverage/potential becomes pretty uncertain for mid to late week.
Generally speaking, Wed offers the LEAST potential (both coverage
and intensity), with higher chcs expected with arrival of main
upper trough on Thu. Gut feeling is that the Thu convection will
grow upscale rather quickly owing to meridional deep shear vectors
and strong forcing associated with mid level jet streak and height
falls. This would suggest a mainly a damaging wind and 1-1.5"
hail threat, though the S flank of any QLCS would probably carry
at least a somewhat greater hail/tornado threat. Thu should offer
the greatest tstm coverage, so PoPs are highest in this period at
70 to 80 percent. Trough timing/placement bec even more uncertain
on Fri as the EC is slow enough to give some areas another chc for
organized shwrs/tstms. However, NAM is more progressive and
largely dry slots the area.

Hopefully most areas receive some much-needed moisture over the
next few days as the pattern looks to bec much drier by this
weekend and into the following week. In fact, organized
pcpn/convection chcs could be quite minimal for large portion of
the traditional "Tornado Alley" during climatologically
peak/near-peak severe weather season due to persistent strongly
negative H5 height anomalies from the Great Lakes southward into
the Deep South. This would largely "shut off" the Gulf to any
substantial moisture transport outside of the southern High
Plains. Could still have frontal passages in amplified NW flow,
but these would be fairly moisture starved and lacking significant
cold air given strong connection to Pacific airmass that is
transported up and over the Canadian Rockies. This pattern would
also support unusually consistent temperatures for mid to late
spring in this area. Both GEFS and EPS are remarkably consistent
with temps throughout the duration of their runs with highs in the
70s/80s nearly every day, and lows mostly in the 50s and 60s.
May isn't necessarily known for it's stable, pleasant temperatures
and low humidity in these parts, but that may very well be the
best way to describe this weekend through next week.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 645 AM CDT Tue May 9 2023

No significant reductions in flight category expected.

Today: Main issue will be potential for showers and mostly weak
thunderstorms to move in from the W later this AM. Initial
activity will be showery in nature after about 13-14Z, but could
have better chcs for thunder mid to late AM into early aftn.
Should see a break in activity by late aftn into the eve. Winds
will be SErly and a bit breezy during the day, with sustained
winds 11-16kt and gusts around 25kt. Some model data suggests a
shift to Wrly winds by early this aftn behind an outflow boundary,
but not enough confidence to incl this as prevailing attm. Will
amend as necessary. Confidence: Medium to high.

Tonight: Quiet conditions are expected through the eve hrs before
new thunderstorm development bec poss towards 02-06Z. Exact timing
and placement of this activity is highly uncertain, and likely
tied to how activity plays out during the day today. Thus, not
enough confidence to go more than VCTS attm. Can't rule out some
lower CIGs developing by dawn Wed am as flow turns a bit more
ESE/upslope, but again, not enough confidence for more than SCT
group. Confidence: Low.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

Mesoscale...Thies
DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, May 9, 5:33 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
533 AM CDT Tue May 9 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
533 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The potential for severe thunderstorms returns to the forecast
area today, perhaps as early as mid-morning, mainly for areas near
and especially south of Highway 6. Large hail up to golf ball size
is expected to be the main severe threat this morning, but any
thunderstorms that linger along outflow boundaries this afternoon
could pose a risk for damaging wind gusts around 60 MPH and an
isolated tornado, in addition to very large hail. It is possible
that this morning's activity pushes the best chances for afternoon
severe weather south of the area towards the I-70 corridor.

After a lull this evening and early overnight, thunderstorm
chances are forecast to increase around and after midnight, mainly
for south central Nebraska. Some of this activity could pose a
risk for marginally severe hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active weather pattern is forecast to persist through at least
Thursday, with multiple rounds of thunderstorms possible for at
least portions of the outlook area. The overall greatest risk for
severe thunderstorms in the extended looks to come on Thursday
with the arrival of the main upper level trough. Large hail,
damaging winds, and a tornado or two will be possible. The severe
threat appears lower and more isolated with any thunderstorm
activity Wednesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed as early as this morning for
areas along and especially south of Highway 6. Reports of nickel
size hail, or larger, and damaging wind gusts are greatly
appreciated!

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, May 9, 7:51 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
751 AM CDT Tue May 9 2023

KSZ005-091330-
Phillips KS-
751 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of eastern Phillips
County through 830 AM CDT...

At 751 AM CDT, Doppler radar was tracking a strong thunderstorm over
Glade, or near Phillipsburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Phillipsburg around 800 AM CDT.

Other locations in the path of this storm include Agra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until noon CDT for
north central Kansas.

&&

LAT...LON 3972 9946 3997 9929 3985 9907 3971 9907
      3962 9931
TIME...MOT...LOC 1251Z 218DEG 19KT 3970 9935

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, May 9, 8:22 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
822 AM CDT Tue May 9 2023

KSZ005-NEZ083-084-091345-
Phillips KS-Franklin NE-Harlan NE-
822 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of north central
Phillips, west central Franklin and southern Harlan Counties through
845 AM CDT...

At 821 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodruff, or 14 miles north of Phillipsburg, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Harlan County Dam around 835 AM CDT.
  Alma, Orleans and Republican City around 840 AM CDT.

Other locations in the path of this storm include Huntley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until noon CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4023 9907 4000 9918 4000 9919 3999 9918
      3988 9924 3990 9943 4024 9954
TIME...MOT...LOC 1321Z 183DEG 29KT 3997 9936

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Mangels
Local storm report, May 9, 8:26 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
826 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HAIL             EDISON                  40.28N 99.78W
05/09/2023  E1.25 INCH       FURNAS             NE   FIRE DEPT/RESCUE

            PENNY TO HALF DOLLAR SIZE HAIL REPORTED BY
            FIRE CHIEF.

&&

ADP
Local storm report, May 9, 8:27 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
827 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             CAMBRIDGE               40.29N 100.16W
05/09/2023  E0.88 INCH       FURNAS             NE   TRAINED SPOTTER

            HAIL UP TO NICKEL SIZE REPORTED AT THE
            AIRPORT.

&&

ADP
Local storm report, May 9, 8:38 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
838 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             EDISON                  40.28N 99.78W
05/09/2023  E1.25 INCH       FURNAS             NE   FIRE DEPT/RESCUE

            HAIL STOPPED BRIEFLY THEN RETURNED, SIZES
            AGAIN ANYWHERE FROM NICKEL TO HALF DOLLAR.

&&

ADP
Local storm report, May 9, 9:07 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HAIL             4 E HOLLINGER           40.16N 99.67W
05/09/2023  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL REPORTED.

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:58 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps47 min
May 9, 8:22 AM CDTSpecial Weather StatementGIDHarlan23 min
May 9, 8:33 AM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan, Phelps42 min
May 9, 9:10 AM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan50 min
May 9, 9:14 AM CDTSevere Thunderstorm WarningGIDFurnas, Harlan16 min
May 9, 9:51 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan39 min
May 9, 10:16 AM CDTSevere Thunderstorm WarningGIDFranklin, Webster44 min
May 9, 10:47 AM CDTSevere Thunderstorm WarningGIDFranklin, Webster43 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.